How Common Is Stomach Paralysis From Obesity Medication?

Key Takeaways
Gastroparesis is a condition that prevents the stomach from emptying properly. This means that food stays in the stomach for too long instead of moving into the small intestine for digestion.Experts say while gastroparesis isn’t very common, it can develop due to the use of specific medications prescribed for managing diabetes and weight loss. 
Gastroparesis, also known as delayed gastric emptying or stomach paralysis, is a condition that slows or stops the movement of food from the stomach to the small intestine.

As more people take GLP-1 receptor agonists, a group of medications used to treat type 2 diabetes and obesity, physicians “are seeing more gastroparesis-like complaints,” Brooks Cash, MD, a gastroenterologist with UTHealth Houston, told Verywell in an email. 

Importantly, experts say it’s more likely these drugs are sometimes causing symptoms that mimic gastroparesis or other gastro issues, and less likely that they’re causing gastroparesis.

Gastroparesis, whether from GLP-1s or other causes, is not common. Roughly 10 out of 100,000 men and about 40 out of 100,000 women are affected by the condition.

As of March 31, only 4 cases of gastroparesis were recorded for semaglutide—the active ingredient in Ozempic and Wegovy—in the FDA Adverse Event Reporting System (FAERS), a surveillance database updated by healthcare professionals, consumers, and manufacturers. For tirzepatide—the active ingredient in Mounjaro and Zepbound—there is just one case logged.

Here’s what gastroenterologists want you to know about the condition.

Symptoms
Common symptoms of gastroparesis include:

NauseaVomitingAbdominal bloatingAbdominal pain after eatingFoul-smelling burpsEarly satiety (feeling full early)Feeling full long after eating a meal

Patients with gastroparesis may also experience abdominal distension, weight loss, malaise, or fatigue, Cash said. 

Some individuals may need to modify their diet or rely on medication to manage symptoms. The condition can disrupt an individual’s normal eating patterns/habits and interfere with work or social gatherings.

“The impact on daily life can be significant, with missed work, weight loss, and malnutrition occurring in severe cases,” Jesse Houghton, MD, Senior Medical Director of Gastroenterology at the Southern Ohio Medical Center, told Verywell in an email. 

Causes 
Gastroparesis can be the result of:

Poorly-managed diabetesPast surgeriesIllness following a stomach virusMedicationsIdiopathic (unknown) causes

GLP-1 receptor medications like Ozempic and Wegovy work by activating receptors in the pancreas to enhance insulin release and decrease the release of another hormone, glucagon, Cash said. They also decrease appetite through their action of slowing gastric emptying.

“The most common side effects of these agents are gastrointestinal and include nausea, vomiting, bloating, and fullness,” Cash said. “They can mimic the symptoms of gastroparesis.”

Diagnosis
Gastroparesis is typically diagnosed by doctors who use a combination of a patient’s medical history and symptoms, a physical exam, and gastric emptying tests.

It can also be diagnosed with an abnormal gastric emptying scan (GES), a medical test that uses nuclear radiology, Houghton said.

The GES test involves consuming a meal with a radioactive substance that makes it possible to track how long it takes for the stomach to empty it, Houghton said.

“The test can be calculated in 90 minutes or up to 4 hours,” he said.

Who Is Most At Risk? 
The following groups may be at an increased risk for gastroparesis:

People who have diabetesPeople who’ve had surgery on their esophagus, stomach, or small intestinePeople who’ve undergone certain cancer treatments, such as radiation therapy on the chest or stomach area

“Gastroparesis is thought to affect between 1–2% of the population and is more common in women than men,” Cash said. However, 1 in 4 adults will experience symptoms similar to those of gastroparesis.

Although gastroparesis isn’t very common, Houghton thinks it might be more widespread than reported.

“This may be due to physicians not ordering gastric emptying scans in all patients with this condition,” Houghton said. “It may also be due to misdiagnosis, where patients who actually have gastroparesis are labeled as having a different condition, such as dyspepsia or peptic ulcer.” 

What Medications Are Associated With Gastroparesis?
Any medication that slows gastrointestinal motility can cause symptoms of gastroparesis, Cash said. However, the most common medications that are seen in clinical practice include narcotic analgesics (morphine, oxycodone) and GLP-1 receptor agonist medications.

A 2021 case report was one of the first to link GLP-1 medications to a possible risk of gastroparesis or stomach paralysis. A more recent study from 2023 compared the use of GLP-1s to bupropion-naltrexone, a combination of medications used to help patients lose weight or maintain weight loss. It showed GLP-1s were associated with a higher risk of serious gastrointestinal problems, including gastroparesis, pancreatitis, and bowel obstruction.

Cash said other medications and substances that can cause gastroparesis symptoms include:

Calcium channel blockersClonidineLithiumCannabisNicotineDopamine agonistsTricyclic antidepressants

Less commonly used medications that can cause gastroparesis include a class of drugs called anticholinergics. This includes drugs such as atropine, scopolamine, oxybutynin, and benztropine.

“These medications can counteract one of the stimuli that cause the stomach to contract, the vagus nerve,” said Houghton.

Gastroparesis symptoms generally resolve when the medication or substance is stopped, Cash said.

Does the Risk of Gastroparesis Offset the Benefit of Taking Certain Weight Loss Medications If You Are a Good Candidate?
Since GLP-1 agonist medications are relatively new on the market, experts don’t know for sure which patients will experience gastroparesis as a side effect.That said, the decision to use GLP-1 weight loss medications should be made with your healthcare provider.Patients who already have gastroparesis (either idiopathic or from another cause) or patients who have chronic gastrointestinal issues are not good candidates for these medications, Houghton said.
What Should You Do If You Think You Have Gastroparesis? 
If you suspect you have gastroparesis, it is important to discuss your symptoms with your healthcare provider, Cash said. Your provider may use gastric emptying tests to confirm the diagnosis. 

Patients who are diagnosed with gastroparesis will receive treatment that is generally tailored to address the most likely cause(s) and the most bothersome symptoms, said Cash. Treatment options may include:

Controlling blood glucose levels: For diabetic patients with gastroparesis, improving blood sugar control is essential, said Cash. Your provider may recommend taking insulin more often, changing the type of insulin you take, or taking insulin after your meals instead of before. Dietary modifications: Changing your eating habits can help control gastroparesis symptoms and can ensure you get the right amount of nutrients, calories, and liquids. Consider eating five or six small meals a day instead of two or three large meals, Houghton said. You may also want to avoid foods high in fiber and fat. Medications: Your provider may recommend certain medicines that can control nausea and vomiting and reduce pain, Houghton said. The most common medication used to treat gastroparesis is Reglan (metoclopramide). Providers may also have patients adjust or discontinue certain medications that are known to cause gastroparesis symptoms.Surgery. Surgical options are also available for patients who do not respond to other treatments, Cash said.

“Patients should be aware of the risks and benefits of any medication before they take it,” Cash said. “These medications have proven themselves to be very important and helpful for many people, but they do need to be used responsibly and with knowledge and understanding of potential downsides that may exist as well.”

What This Means For You
Although gastroparesis isn’t very common, some medications used for diabetes and weight loss can cause symptoms similar to those of the condition. If you believe you might have gastroparesis, consult with your healthcare provider, who can help diagnose the problem and discuss treatment options with you.

By Alyssa Hui
Hui is a health news writer and former TV news reporter. She was the 2020 recipient of the Midwest Broadcast Journalists Association Jack Shelley Award.

Thanks for your feedback!

What is your feedback?
Other

Helpful

Report an Error

https://www.verywellhealth.com/gastroparesis-glp1-drugs-8639214

Recommended For You